Alert archive / Texas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 174, NWS Shreveport, LA

October 10, 2001Red River County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at Oct 10, 2001, 5:32 PM CDT for Red River County, Texas. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Oct 10, 2001, 5:32 PM CDT (22:32 UTC)
Expired
Oct 10, 2001, 6:00 PM CDT
In force
28 min
Issued by
NWS Shreveport, LA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Red River County, TX

The radar

The Western Arkansas radar (KSRX), 178 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 10, 5:40 PM CDTHail 1.75Manchester, TXGolf ball sized hail totally covered the ground.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 10.5 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2001-10-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 932 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2001-10-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 196 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
932 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
483 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
196 m²/s²
0-3 km storm-relative helicity
238 m²/s²
Significant tornado parameter
0.7
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

713 
WUUS54 KSHV 102233
SVRSHV
TXC387-102300-
/NEW.KSHV.SV.W.0051.102232-102300/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
532 PM CDT WED OCT 10 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RED RIVER COUNTY IN NORTHEAST TEXAS

* UNTIL 600 PM CDT

* AT 532 PM CDT...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A SEVERE THUNDERSTORM OVER NORTHWESTERN RED RIVER
  COUNTY...OR ABOUT 17 MILES NORTHWEST OF CLARKSVILLE...MOVING
  NORTHEAST AT 20 MPH.

THIS THUNDERSTORM WILL PRODUCE LARGE HAIL TO SIZE OF BASEBALLS AND 
STRONG DAMAGING WINDS TO 60 MPH. DO NOT REMAIN OUTSIDE.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE STORM IN A STRONG
BUILDING.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  RED RIVER COUNTY IN NORTHEAST TEXAS
UNTIL 600 PM CDT.

LAT...LON 3387 9527 3372 9519 3381 9501 3393 9516

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 10, 2:45 PM CDT, 2 hours 47 minutes earlier.

Area forecast discussion, Oct 10, 2:45 PM CDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
245 PM CDT WED OCT 10 2001

THE AFTERNOON SURFACE ANALYSIS SHOWS LITTLE MOVEMENT ON THE FRONT
FROM THIS MORNING...AS THE FRONT IS STILL POSITIONED NEAR A
TUL...SPS LINE.

A WET FORECAST IS ON TAP THE NEXT COUPLE OF DAYS...AS THE CURRENT
SYSTEM WILL PUSH THROUGH TONIGHT AND THURSDAY...WHILE ANOTHER SYSTEM
SHOWN BY THE MRF IS MOVING IN LATE FRIDAY.

WILL FOLLOW THE ETA IN THE SHORT TERM FORECAST ALTHOUGH WE HAVE NO
BOUNDARY LAYER MOISTURE.  BASED ON THE SHV MORNING SOUNDING THE
LOWER LEVELS ARE ALREADY WET...AND ARE LIKELY TO REMAIN THAT WAY
THROUGH THE PERIOD.  THE ETA SHOWS THE FRONT MOVING INTO THE AREA
AROUND MIDNIGHT TONIGHT...MAKING ITS EXIT FROM THE AREA THURSDAY
AFTERNOON.  THE 1000-500MB MEAN RH IS WET WITH THIS FRONT...SO RAIN
IS ALMOST A GUARANTEE.  HOWEVER RAIN WILL BE LIMITED OUT AHEAD OF
THE BOUNDARY...AS LIFT WILL BE PRETTY MUCH CONFINED TO THE FRONT.  A
FEW STRONG THUNDERSTORMS WILL BE ALONG THE MAIN SQUALL LINE...BUT
SEVERE WEATHER WITH THIS SYSTEM WILL BE ISOLATED ACROSS OUR
AREA...AS BEST DYNAMICS ARE WELL TO THE NORTH.

IN THE EXTENDED...THE MRF SHOWS A DEEPER UPPER LEVEL TROUGH
APPROACHING THE AREA FRIDAY NIGHT. A WET START TO WEEKEND WILL BE
FORECAST...THEN CLEARING QUICKLY SUNDAY AS COOL WEATHER RETURNS.

PRELIMS...

SHV 72/74/64/74 6942
MLU 71/74/64/75 7+62
TXK 67/72/59/72 +522
TYR 68/72/63/73 8722
LFK 74/75/64/75 5953

ELEVEN

.SHV...NONE.

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 10, 5:46 PM CDTTornado WarningSHVRed River44 min

Nearby

Severe Thunderstorm Warnings in Texas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.